Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 84, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 8, 2016, 3:58 PM MDT for Laramie County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2016, 3:58 PM MDT (21:58 UTC)
- Expired
- Jul 8, 2016, 4:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 14 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1008 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
519
WUUS55 KCYS 082158
SVRCYS
WYC021-082245-
/O.NEW.KCYS.SV.W.0084.160708T2158Z-160708T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
358 PM MDT FRI JUL 8 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING...
* UNTIL 445 PM MDT
* AT 357 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CHEYENNE...
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. WIND GUSTS TO 62 MPH WERE
OBSERVED AT THE CHEYENNE AIRPORT WITH THIS STORM.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHEYENNE...BURNS...RANCHETTES...NORTH CHEYENNE...FRONTIER PARK...
HILLSDALE...CARPENTER...SOUTH GREELEY...WARREN AFB...
FOX FARM-COLLEGE AND SOUTH GREELEY HIGH.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 8 AND 18.
INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 360 AND 388.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4105 10485 4125 10486 4134 10432 4102 10430
TIME...MOT...LOC 2157Z 265DEG 19KT 4115 10476
HAIL...<.75IN
WIND...60MPH
$$
HAMMER2 follow-up statements
298
WWUS55 KCYS 082219
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
419 PM MDT FRI JUL 8 2016
WYC021-082245-
/O.CON.KCYS.SV.W.0084.000000T0000Z-160708T2245Z/
LARAMIE WY-
419 PM MDT FRI JUL 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHEASTERN LARAMIE COUNTY...
AT 419 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF HILLSDALE...OR 9 MILES EAST OF CHEYENNE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. THIS STORM HAS A HISTORY OF PRODUCING WIND
GUSTS UP TO 62 MPH.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHEYENNE...BURNS...HILLSDALE...CARPENTER AND RANCHETTES.
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 368 AND
388.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4105 10471 4127 10470 4134 10432 4102 10430
TIME...MOT...LOC 2219Z 271DEG 16KT 4114 10462
HAIL...<.75IN
WIND...60MPH
$$
HAMMER876
WWUS55 KCYS 082240
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT FRI JUL 8 2016
WYC021-082250-
/O.EXP.KCYS.SV.W.0084.000000T0000Z-160708T2245Z/
LARAMIE WY-
440 PM MDT FRI JUL 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARAMIE COUNTY
WILL EXPIRE AT 445 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHEYENNE.
LAT...LON 4105 10471 4127 10470 4134 10432 4102 10430
TIME...MOT...LOC 2237Z 265DEG 19KT 4114 10462
$$
HAMMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:18 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 8, 2:18 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
218 PM MDT FRI JUL 8 2016
.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM MDT Fri Jul 8 2016
Forecast concerns in the short term deal with severe thunderstorms
and fire weather concerns.
Currently...Near stationary boundary being analyzed on surface
analysis from just north of Casper to Scottsbluff to Bridgeport.
Dewpoints out in the Panhandle in the low 60s east of the front.
To the west of the front we are seeing winds gusting in the 20s to
mid 30s out across Carbon County. Dodge Creek RAWS site gusting to
25MPH and this site is pretty close to the western portion of 301.
Still have several hours of wind potential at least through sunset
today and decided to keep the Red Flag Warning going.
As for severe potential...latest SPC mesoanalyst CAPE values are
roughly 3000 J/KG over eastern Cheyenne County...decreasing to
around 1000 J/KG here in Laramie County at 2PM. We are starting to
see convection developing across southern Albany County and even
just south of Cheyenne. Will continue severe thunderstorm wording
in the forecast for this afternoon and early evening.
More widespread winds Saturday as the surface trough moves east
into the Panhandle. Could mix up again to 500mbs and GFS
forecasting 30-35kts at that level. Going to be warmer and drier
over todays conditions. Went ahead and issued a Fire Weather Watch
for Saturday for FWZ 301.
Story continues for Sunday. More widespread and stronger winds.
GFS 700mb winds 30-35kts widespread. Surface trough will be east
of the Panhandle, so we should be seeing widespread wind gusts in
excess of 30MPH for just about everyone. Critical fire weather
conditions pretty much everywhere, even out in the Panhandle
Sunday afternoon.
.LONG TERM...(Monday through Friday)
Issued at 330 PM MDT Fri Jul 8 2016
An abnormally strong upper-level shortwave and associated cold front
will be the main weather story early in the period. Significant mid-
level height falls will occur on Monday, with the GFS and ECMWF both
showing H5 heights under 570 dm by 00z Tuesday. Such values are very
low for this time of year, with NAEFS climo tables showing mean geo-
potential heights more than 3 standard deviations below normal. High
temperatures will be tricky for Monday, and heavily dependent on the
exact track of the surface cold front. 700 millibar temperatures are
still very different in the models at 18z Mon, ranging from +2 deg C
on the NAM to +6 deg C on the ECMWF over western areas. Continued to
trend lower than MOS guidance given the pattern. Monday will be very
windy as well, with winds aloft above the 99th percentile given this
time of year. H85 CAG-CPR gradients of 60 to 70 meters are extremely
impressive, more characteristic of early January than July. CAA will
yield very strong mixing with 35-50 knot flow over the CWA in the 12
Z to 18Z Monday time frame. Wind highlights may be required for some
of our wind corridors if the NAM/GFS have the right idea. The ECM is
still a bit of an outlier with a northern track of the low. Moisture
will be limited with this fropa, so expect precip chances to be very
minimal on Monday. Believe it or not, mountains to the northwest may
experience light snow from this system. Fortunately, not in our area
the way it looks right now.
The remainder of the forecast period should feature dry, quasi-zonal
flow aloft with a gradual warming trend. Fire weather is expected to
be the primary concern with afternoon RH values frequently in the 10
to 20 percent range and periods of gusty winds. A lack of any strong
weather system and decent moisture will most likely preclude chances
for precipitation through Wednesday. The next shortwave/surface cold
front will arrive later in the week, so the earliest chance for more
widespread showers and thunderstorms looks to be Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1135 AM MDT Fri Jul 8 2016
In general, VFR conditions will prevail through the period. Shower
and thunderstorm activity will increase over southeast Wyoming and
the western Nebraska Panhandle after 21z, and continue through 03z
this evening. This will primarily impact the I-80 corridor between
KLAR and KSNY, possibly as far north as KBFF. Storms may be strong
to severe, with heavy rain, hail, and strong winds. A brief period
of MVFR conditions may accompany the strongest storms.
&&
.FIRE WEATHER...
Issued at 330 PM MDT Fri Jul 8 2016
Afternoon humidities across western Converse County are down in the low
teens this afternoon. Getting wind gusts close to 20MPH at the Dodge Creek
RAWS site that is just south of FWZ 301. WIll let the Red Flag Warning ride
this afternoon as we could still mix down some of those stronger winds from
higher elevations as forecast on model soundings. Not many sensors
in western 301 to go by, so am reluctant to cancel the RFW. Expect more
widespread and stronger winds for Saturday and Sunday as a low pressure
system approaches from the west. Very strong winds expected Sunday night into
Monday that could bring widespread elevated to critical fire weather conditions
to southeast Wyoming and Nebraska Panhandle.
&&
.CYS Watches/Warnings/Advisories...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301.
Fire Weather Watch from Saturday afternoon through Saturday
evening for WYZ301.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...GCCHazardous weather outlook, Jul 8, 3:59 AM MDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 359 AM MDT FRI JUL 8 2016 WYZ101>119-091000- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 359 AM MDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS SOUTHEAST WYOMING. A FEW STORMS COULD BECOME SEVERE NEAR THE COLORADO BORDER AND ALONG THE CHEYENNE RIDGE, WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL RETURN TO PORTIONS OF SOUTHEAST WYOMING ALONG AND EAST OF THE LARAMIE RANGE ON SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON, MAINLY FOR LARAMIE COUNTY. NEZ002-003-019>021-054-055-095-096-091000- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 359 AM MDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON, MAINLY ACROSS THE SOUTHERN NEBRASKA PANHANDLE. A FEW STORMS COULD BECOME SEVERE, WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL RETURN TO PORTIONS OF THE NEBRASKA PANHANDLE ON SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON, MAINLY FOR AREAS SOUTH OF THE NORTH PLATTE RIVER VALLEY.
In the hours before
Special weather statement, Jul 8, 2:46 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 246 PM MDT FRI JUL 8 2016 WYZ106-115>117-082130- SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY- LARAMIE VALLEY WY- 246 PM MDT FRI JUL 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL 330 PM MDT... AT 246 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER UNIVERSITY OF WYOMING WAR MEMORIAL STADIUM...OR OVER LARAMIE...MOVING EAST AT 25 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LARAMIE...UNIVERSITY OF WYOMING WAR MEMORIAL STADIUM AND BALDY PEAK. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 305 AND 320. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. && LAT...LON 4125 10569 4145 10575 4165 10532 4128 10529 TIME...MOT...LOC 2046Z 261DEG 21KT 4134 10555 HAMMER
Local storm report, Jul 8, 3:57 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST CHEYENNE 41.15N 104.79W
07/08/2016 M62 MPH LARAMIE WY ASOS
&&
RUBINThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:48 AM MDT | Red Flag Warning | CYS | 9 hr | |
| Jul 8, 1:49 PM MDT | Fire Weather Watch | CYS | 13 hr | |
| Jul 8, 2:46 PM MDT | Special Weather Statement | CYS | Albany | 44 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.